Percocet is an opioid medication that contains oxycodone and acetaminophen. It depresses the central nervous system (CNS). Alcohol is also a depressant, so when a person takes Percocet and alcohol together, they interact.

Percocet and other depressants intensify the effects of each other, which can be dangerous and have potentially fatal consequences.

The combination of alcohol and Percocet may cause respiratory depression, which is a decrease in breathing rate. It can also slow heart rate and lower blood pressure. The result is a decreased oxygen supply to the brain, which can cause the following:

This article looks at Percocet and alcohol and the risks of taking them together.

Photo collagen of a pill packet next to a bottle of Percocet.Share on Pinterest
Design by MNT; Photography by Jenny Dettrick/Getty Images & Rizky Panuntun/Getty Images

Percocet is the brand name for an opioid pain medication that contains oxycodone and acetaminophen, also known as Tylenol or paracetamol. Oxycodone is an opioid that the body rapidly absorbs.

Oxycodone works by blocking pain signals from the brain and depressing the CNS, causing it to slow down. This has a wide range of effects on the body, including slowing breathing and heart rate.

Doctors prescribe Percocet for short periods to treat moderate-to-severe pain.

The United States Drug Enforcement Administration (DEA) classifies Percocet as a Schedule II drug due to its high potential for misuse and dependence.

Learn more about oxycodone and Percocet here.

No, a person should never take Percocet and alcohol together. The combination of these substances can cause dangerous side effects. These include:

Drinking alcohol while taking Percocet also increases the risk of overdose and increases the risk of liver damage.

Doctors do not link oxycodone by itself to liver injury. However, the combination of oxycodone and acetaminophen can lead to acute liver failure due to accidental acetaminophen overdose. Combining Percocet and alcohol may add to this.

The Food and Drug Administration (FDA) cautions people not to drink alcohol when taking a medication containing acetaminophen.

Learn how to recognize the signs of an opioid overdose and what to do here.

There is no safe amount of alcohol people can drink while taking opioids. A person should avoid alcohol entirely while taking Percocet.

However, if a person has consumed alcohol and needs to take Percocet for medical reasons, they should check with a doctor when it is safe to do so.

Tests can detect alcohol in the blood for about 12 hours after consumption. Every person metabolizes alcohol differently, though. The amount they drink and how effectively they process alcohol can affect the timeline, so it is difficult for a person to predict when the alcohol will have completely left the body.

Several factors also affect how a person metabolizes Percocet. This includes the dose and how long they have been taking the medication.

Oxycodone has a half-life of about 3–5 hours. Half-life is a measure of how long it takes for a substance in the body to decrease by half. Oxycodone requires four to five half-lives, or approximately 1 day, to leave the body completely.

Because the risk of drug interactions is so serious, always talk with a doctor about when it is safe to drink alcohol while taking Percocet rather than trying to estimate it.

Learn more about drug interactions here.

Only take Percocet as prescribed by a doctor. Doctors usually limit opioid prescriptions to the lowest therapeutic dose for the shortest possible time. This limits the risk of dependence and addiction, which can occur quickly when a person takes Percocet.

Taking an opioid such as Percocet for just 5 days causes a sharp increase in the risk of dependence and long-term misuse. Signs of a potential Percocet addiction include:

  • taking it more often than prescribed
  • taking it in higher doses than prescribed
  • using Percocet without a prescription
  • needing higher amounts of Percocet to get the same effect
  • experiencing withdrawal symptoms when not taking it

Opioid withdrawal symptoms include:

Learn more about substance use disorder here.

If a person has used alcohol and Percocet at the same time, they should seek help right away. If a person does not yet have symptoms, they should contact Poison Control for advice. They can do this by:

Call 911 or the number of the nearest emergency department immediately if a person develops:

  • reduced or shallow breathing
  • low or irregular heartbeat
  • seizures
  • loss of consciousness

If a person is concerned they may have a dependency on Percocet or alcohol, they can seek help from a doctor. Doctors can provide medication-assisted treatment to ease withdrawal symptoms and help the person detox safely.

Do not stop taking Percocet suddenly without medical guidance, as this can be dangerous.

Seeking help for addiction may seem daunting or even scary, but several organizations can provide support. If you believe that you or someone close to you is showing signs of addiction, you can contact the following organizations for immediate help and advice:

Percocet is a powerful opioid medication with a high potential for misuse and dependence. People should never take Percocet with alcohol, as it increases the risk of potentially dangerous side effects and overdose.

A person must leave enough time between Percocet and alcohol consumption to avoid any interactions. If a person takes Percocet, they should talk with a doctor about safe alcohol use.

Likewise, if a person experiences any signs of dependence, addiction, or withdrawal, they should seek help from a medical professional. Treatment options are available to aid recovery.